Andrew Lawton, M.D.
It is well known that some patients on renal dialysis may develop elevated intracranial pressure in a pattern similar to benign intracranial hypertension. In most cases, this phenomenon is due to severe electrolyte imbalances. Elkabbai, et al (J Fr Ophthalmol 2012; 35:822), reported a patient on hemodialysis who developed elevated intracranial pressure with a normal composition without neurological complaints. Treatment with both Acetazolamide and corticosteroids did not improve the intracranial pressure. A radiographic study of the patient’s upper extremity arteriovenous fistula revealed inappropriately high flow. Correction of the arteriovenous fistula resulted in a restitution of normal intracranial pressure. The authors suggest that overperfusion of the arteriovenous fistula in some renal dialysis patients may be the culprit in elevating intracranial pressure.
One of the more cosmetically disfiguring complications of facial surgery or repair of facial injuries may be hypertrophic and hyperpigmented scars. The etiology of this process is tension on wound edges yielding widening of the scar. Procedures that reduce tension on the wound can improve wound healing. Ziade, et al (J Plast Reconstr Aesthet Surg 2013; 66:209-214), enrolled 30 patients in a study to see if early injections of Botulinum toxin would weaken muscles sufficiently to lessen wound tension and improve healing. Patients were randomized into two groups of either Botulinum injections within 72 hours of surgery or no injections. The investigators followed patients for a year using an independent observer to assess the degree of scarring and by six medical specialists using standardized photographs. 24 patients completed the year of follow up. The review by the six specialists indicated improved wound appearance in treated patients versus untreated patients. The authors concluded that Botulinum injections can be of benefit to healing in patients with facial wounds, particularly younger patients with wounds perpendicular to the reduced tension lines of facial skin.
Sarcoidosis may present with a broad spectrum of neurological findings depending upon the sites of involvement. Langrand, et al (QJM 2012; 105:981-995), retrospectively identified 24 patients (10 women and 14 m3n) who developed involvement of the region of the pituitary and hypothalamus. Mean age was 31.5 years but the age range was broad between 8 and 69 years. 11 patients had been previously diagnosed with sarcoidosis. 22 patients had anterior pituitary dysfunction with diabetes insipidus in 12 patients. Patients tended to have degreased gonadotropin, TSH, and prolactin levels. MIR showed evidence of involvement of the infundibulum, the pituitary stalk, and the pituitary gland itself. 22 patients received Prednisone therapy with poor return of function of the adenohypophysis. 12 treated patients had improfvement of their changes on MRI. Oddly, there was no correlation between improvement on MRI and improvement in hormone production. Involvement of the hypothalamus and pituitary gland tended to be associated with a higher risk of sinus involvement and more diffuse neurosarcoidosis. The authors advised physicians to always consider the possibility of the hypothalamus and pituitary gland being the initial site of presentation for sarcoidosis and that these patients are at higher risk for more severe process.
Patient X2 is a woman in her late 30s who reported having a headache behind her right eye for the past three weeks. Initially, the pain came and went but for the past three days it has been constant. She has noted a haze in her vision in the right eye. Her pain is increased by eye movement. The day before this exam her right upper eyelid was mildly swollen and her right upper eyelid mildly droopy. Her medical history was non-contributory. Her ocular history indicated a diagnosis of retrobulbar optic neuritis of her right eye five to six years earlier.
At exam, her visual acuity was 20/15 in her right eye and 20/20 in her left eye. She had no relative afferent pupillary defect. Humphrey perimetry was full in both eyes. She had no proptosis. Both eyes moved fully in all directions. Her eyes were aligned. She reported tenderness in her superior sulcus. Her optic discs were crowded but symmetrical in appearance.
The provisional diagnosis of idiopathic inflammatory orbital pseudotumor was made. She received a prescription for Prednisone 40 mg daily and an appointment for CT of her orbits.
She returned in one week. Her pain enhanced by eye movement had persisted despite the Prednisone. The CT was reported as negative for extraocular muscle enlargement or a mass. She now reported distinct tenderness just underneath the superior orbital rim nasally.
What is the diagnosis? Are you surprised that oral Prednisone was ineffective? What mode of therapy would you try now?
Discussion of Case X1 from January 2013 Newsletter
Many medications have unintended side effects that can be disabling. It is inherent in our care for our patients that we understand the complications of the medications we prescribe. The above patient is reporting side effects of Topiramate
Interestingly, the most common visual complaints with Topiramate are abnormal eye movements and diplopia. The more serious complications occur, however, because of medication effects on the ciliary body. Topiramate can cause ciliary body swelling and effusion. This results in a shift in the position of the lens and induced myopia. Should the enlargement of the ciliary body enlarge sufficiently, the iris root rotates forward and blocks the trabecular meshwork. The development of angle closure glaucoma may be difficult to make on basic eye exam because affected patients usually are atypical for this process: they have deep anterior chambers centrally and they are myopic. Gonioscopy should be performed in all cases when this complication is suspected. Anterior segment OCT and ultrasound may be of diagnostic value as well. Angle closure glaucoma may occur within days of the start of treatment but generally does not develop if the patient makes it several months out without developing glaucoma.
If Topiramate ocular complications are suspected, patients should discontinue the medication immediately. Medical therapy for glaucoma parallels that usually used for patients with narrow angle glaucoma. Unfortunately, since the mechanism for development of glaucoma with Topiramate is independent of pupillary block, laser peripheral iridotomy tends to be ineffective and should not be attempted.
For basic care purposes, other potential systemic complications of Topiramate may be induced by or affect decision making in eye care provider management of these patients. Treatment with other medications of the carbonic anhydrase inhibiting class including Acetazolamide, Methazolamide, and Dorzolamide in conjunction with Topiramate can increase the risk for metabolic acidosis and kidney stone formation. Patients should know that many Gingko formulations contain a contaminant 4′-O-methylpyridoxine which may cause nerve toxicity in conjunction with Topiramate. Please warn patients not to take Ginkgo with Topiramate.